Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

May 16, 2021Box Elder County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 16, 2021, 4:39 PM MDT for Box Elder County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 4:39 PM MDT (22:39 UTC)
Expired
May 16, 2021, 5:30 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KSLC 162239
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
439 PM MDT Sun May 16 2021
 
UTZ101-162330-
Great Salt Lake Desert and Mountains UT-
439 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 530 PM MDT...

At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southeast of Park Valley, or 34 miles
southwest of Snowville...moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Park Valley.

This includes Utah Route 30 between mile markers 53 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4156 11304 4150 11316 4170 11354 4189 11326
TIME...MOT...LOC 2238Z 135DEG 15KT 4160 11316 

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 16, 3:54 PM MDT, 45 minutes earlier.

Area forecast discussion, May 16, 3:54 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MDT Sun May 16 2021

.SYNOPSIS...An upper level low will move from near Las Vegas this
evening to eastern Arizona Monday afternoon and into south central
Colorado Tuesday afternoon. A large area of wrap around moisture
will spread into eastern Utah through Tuesday afternoon. A
shortwave ridge will be over the CWA Tuesday night, but another
trough will impact the area with winds by Wednesday and Thursday.

&&

.SHORT TERM (Through 12Z Wednesday)...Left exit region of the jet
circulating around the closed low over southern Nevada resulted in
an area of good divergence over northern Utah this afternoon
supporting the scattered showers and isolated severe
thunderstorms. This area will weaken early this evening as the
dynamics and instability caused by the afternoon heating
dissipate. By midnight all shower activity, save the extreme
northwest corner, should have ended. Temperatures will be several
degrees cooler in the north due to the rain cooled air and over
the south due to the low moving closer.

With the coolest air aloft associated with the closed low being
overhead Monday we will have a more active day with showers and
thunderstorms developing once again but southern and central Utah
will see a fair amount of the activity. Not expecting any severe
thunderstorms Monday. Moisture will continue to linger across most
of the area from the mountain spine eastward due to wrap around
moisture pushing westward from Colorado.

.LONG TERM After 12z Wednesday)...The majority of the long term
forecast will revolve around the track and evolution of a deepening
trough over the Pacific Northwest. This trough is progged to
transverse across the state Thursday through the weekend as it
begins to transition toward a more negative tilt. In advance of this
approaching trough, strong southwesterly winds will develop across
much western and southern Utah Thursday and across eastern Utah by
Friday. This will pose some fire weather concerns across these
areas, see fire weather discussion below.

Afternoon convection will be possible during peak heating hours
Wednesday and Thursday in advance of this approaching trough. Winds
will also turn gusty across western and southern Utah Thursday and
southeastern Utah on Friday.

A potent cold front is progged to move across Utah Friday and will
bring both strong pre-frontal winds and be the focal point for some
areas of enhanced precipitation, mainly across northern Utah.
Although the strongest dynamics and deepest moisture will remain
north and across the northern Rockies region, the likelihood of at
least modest precip amounts exists and the PoP forecast remains on
track across northern Utah from the previous forecast package.
Outside of the increasing confidence for precipitation, the forecast
challenge still remains to be the expected temperatures Thursday and
Friday. Large ranges in excess of 20F are still evident between the
EPS and GEFS outputs. The EPS is showing highs in the lower 60s for
Thursday, while the GEFS has highs in the lower 80s. Temperature
forecast will continue to mirror the NBM outputs, until there is
better agreement amongst the models.

&&

.AVIATION...KSLC...Thunderstorms in the vicinity of the KSLC
terminal will pose an erratic outflow wind and lightning within 5NM
threat through 00z. There is a 40% chance for isolated wind gusts in
excess of 30 knots from 22-00z associated with thunderstorm
outflows. In the wake of the convection, north winds sustained
between 15-20 knots will persist through 02z. Winds will begin to
shift to a southerly flow by 07z. Overall, VFR conditions will be
maintained through the valid TAF period across the KSLC complex.

Rest of Utah and southwest Wyoming...A band of convection moving to
the NW will impact the KOGD, KLGU, KEVW, and KENV from 22-03z.
Erratic outflow winds, small hail and lightning can be expected with
these storms. Wind gusts associated with the stronger cores and
apparent outflows could be in excess of 40 knots. In the wake of the
convection, north winds sustained between 15-20 knots will impact
the Wasatch Front terminals through 03z. Elsewhere, gusty
southwesterly winds will persist across the KCDC and KBCE terminals
through 03z. Outside of the convection, VFR conditions should be
maintained with intermittent MVFR conditions occurring under the
heaviest thunderstorm cores across northern Utah.

&&

.FIRE WEATHER...The upper level closed low will move to near Las
Vegas this evening keeping a southerly flow across the region. As
this low moves to eastern Arizona by Monday afternoon, winds will
become northerly over the western half of Utah while southerly
winds occur over the eastern half. However, these winds will not
be as strong as previous days. While the min RH will be over 20%
across western valleys, the RH will remain near 10% across the
eastern valleys, excluding the Uinta Basin.

Showers and thunderstorms will be more prominent Monday with
local wetting rains possible, especially over the central and
northern mountains.

A weak ridge will move over most western portions of the region
Tuesday while the closed low will continue to bring a threat of
showers to the eastern 2/3 of the area. The next trough will move
into the western Great Basin Wednesday, with moderate to strong
southerly winds and low RHs developing Wednesday and Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ495-497-498.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Woodward
AVIATION...Woodward
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 16, 4:12 PM MDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
412 PM MDT Sun May 16 2021

UTZ101>131-WYZ021-172215-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
412 PM MDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Tonight

Strong thunderstorms can be expected once again across portions
of northern Utah and southwest Wyoming this evening. Small hail,
brief moderate rain, and gusty winds are the main threats with
these storms.

Across the higher terrain of central and southern Utah as well as
the adjacent valleys, gusty microburst winds possible near high
based showers.

Critical fire weather conditions are expected across portions of
southern Utah due to gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will become more widespread across the
area on Monday. Brief moderate rain, small hail, and gusty winds
will be possible with these storms.

Southwesterly winds are expected to increase Wednesday and
Thursday which may result in RFW conditions across southern Utah
where fuels are dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 16, 3:30 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
330 PM MDT Sun May 16 2021

UTZ103-107-110-162215-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
330 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CACHE AND EAST CENTRAL
BOX ELDER COUNTIES UNTIL 415 PM MDT...

At 330 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles east of
Utah State University to near Mantua...and moving northwest at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Wellsville,
Bear River City, Mantua, Corinne, Trenton, Utah State University,
Benson, Peter, Riverside, North Logan, Providence, Nibley, Hyde Park
and Richmond.

This includes the following highways...
 Interstate 15 between mile markers 365 and 388.
 Interstate 84 between mile markers 34 and 42.
 US Route 89 between mile markers 459 and 478.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 11170 4176 11237 4146 11198 4168 11142
TIME...MOT...LOC 2130Z 135DEG 15KT 4170 11157 4155 11194

Webber
Special weather statement, May 16, 3:32 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
332 PM MDT Sun May 16 2021

UTZ101-103-104-162215-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Great Salt Lake Desert and Mountains UT-
332 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBER AND NORTHEASTERN
BOX ELDER COUNTIES UNTIL 415 PM MDT...

At 332 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles southwest of Corinne, or 13 miles
southwest of Brigham City...moving northwest at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Howell, Thatcher, Promontory, Golden Spike Historic Site and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4137 11205 4126 11227 4161 11272 4181 11238
TIME...MOT...LOC 2132Z 145DEG 22KT 4143 11226

Webber
Special weather statement, May 16, 4:15 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
415 PM MDT Sun May 16 2021

UTZ101-162300-
Great Salt Lake Desert and Mountains UT-
415 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 500 PM MDT...

At 415 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles south of Park Valley, or 39 miles
southwest of Snowville...moving northwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Rosette.

This includes Utah Route 30 between mile markers 38 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4163 11321 4157 11335 4175 11370 4192 11342
TIME...MOT...LOC 2215Z 140DEG 14KT 4164 11333

Webber
Special weather statement, May 16, 4:17 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
417 PM MDT Sun May 16 2021

UTZ101-103-107-110-162300-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT-
417 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES UNTIL 500 PM MDT...

At 416 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Cache to 9
miles south of Howell...and moving northwest at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Tremonton, Snowville, Cache, Smithfield, Clarkston, Trenton,
Plymouth, Howell, Peter, Riverside, Benson, Garland, Elwood, Newton,
Amalga, Fielding, Deweyville, Portage, Washakie and Collinston.

This includes the following highways...
 Interstate 15 between mile markers 378 and 400.
 Interstate 84 between mile markers 1 and 42.
 Utah Route 30 between mile markers 81 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 11184 4156 11241 4199 11297 4200 11198
TIME...MOT...LOC 2216Z 136DEG 21KT 4184 11194 4164 11238

Webber
Special weather statement, May 16, 4:19 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
419 PM MDT Sun May 16 2021

UTZ101-162300-
Great Salt Lake Desert and Mountains UT-
419 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 500 PM MDT...

At 419 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 16 miles north of Great Salt Lake North of the
Causeway, or 21 miles south of Snowville...moving northwest at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Great Salt Lake North of the Causeway and Locomotive Springs.

This includes Utah Route 30 between mile markers 82 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4163 11256 4151 11273 4179 11317 4198 11291
TIME...MOT...LOC 2219Z 141DEG 19KT 4166 11273

Webber
Special weather statement, May 16, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
439 PM MDT Sun May 16 2021

UTZ101-162330-
Great Salt Lake Desert and Mountains UT-
439 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 530 PM MDT...

At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southeast of Park Valley, or 34 miles
southwest of Snowville...moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Park Valley.

This includes Utah Route 30 between mile markers 53 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4156 11304 4150 11316 4170 11354 4189 11326
TIME...MOT...LOC 2238Z 135DEG 15KT 4160 11316

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:30 PM MDTSpecial Weather StatementSLC45 min
May 16, 1:07 PM MDTSpecial Weather StatementSLCSalt Lake38 min
May 16, 1:22 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele23 min
May 16, 1:52 PM MDTSpecial Weather StatementSLCDavis38 min
May 16, 1:55 PM MDTSpecial Weather StatementSLCSalt Lake35 min
May 16, 1:58 PM MDTSpecial Weather StatementSLCWeber47 min
May 16, 2:03 PM MDTSevere Thunderstorm WarningSLCMorgan, Weber27 min
May 16, 2:07 PM MDTSpecial Weather StatementSLC38 min
May 16, 2:20 PM MDTSpecial Weather StatementSLCSalt Lake40 min
May 16, 2:29 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber31 min
May 16, 2:31 PM MDTSpecial Weather StatementSLCDavis44 min
May 16, 2:50 PM MDTSpecial Weather StatementSLC55 min
May 16, 3:00 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber30 min
May 16, 3:04 PM MDTSpecial Weather StatementSLCTooele41 min
May 16, 3:24 PM MDTSevere Thunderstorm WarningSLCTooele51 min
May 16, 3:30 PM MDTSpecial Weather StatementSLCCache45 min
May 16, 3:32 PM MDTSpecial Weather StatementSLCWeber43 min
May 16, 4:15 PM MDTSpecial Weather StatementSLCBox Elder45 min
May 16, 4:19 PM MDTSpecial Weather StatementSLCBox Elder41 min
May 16, 5:07 PM MDTSpecial Weather StatementSLCBox Elder53 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.